What is the treatment for elevated levels of bilirubin in adults?


Quick Answer

Adults with elevated bilirubin levels receive treatment for the cause of the elevation rather than the elevation itself, says MedicineNet.com. Patients whose bilirubin levels are elevated because of an increase in the breakdown of blood may require a blood transfusion. Surgery may be necessary when the cause is gallstone obstruction.

Continue Reading

Full Answer

Common causes of bilirubin elevation include heart failure, fasting, Gilbert syndrome, viral hepatitis, toxins and pancreatic cancer, according to The Merck Manual Professional Edition. Less common causes include hemochromatosis, primary sclerosing cholangitis and Wilson's disease. Sulfonamides and the medication nitrofurantoin can elevate bilirubin levels by increasing the breakdown of blood. Chloramphenicol, probenecid and rifampin are drugs that decrease the uptake of bilirubin in the liver and also increase bilirubin levels. The treatment for drug-induced hyperbilirubinemia is cessation of the medication.

When bilirubin levels are elevated above 2.5 to 3 milligrams per deciliters, patients may experience yellowing of the skin, mucous membranes and the whites of the eyes, also called jaundice, explains MedicineNet.com. Other symptoms include pale-colored stools, dark-colored urine, skin itching, nausea, vomiting, rectal bleeding, diarrhea, fever and chills, weakness, loss of appetite, confusion, abdominal pain, headaches and leg or abdominal swelling. Skin itching from bilirubin deposition on the skin can be treated with cholestyramine.

Learn more about Conditions & Diseases

Related Questions